Hail, Tillman
- When
- May 7, 9:30 PM CST
- Where
- Tillman County, Frederick
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -99.017
This was the first of three tornadic events in two days for Oklahoma. The other two events occurred on the afternoon of May 8 and on May 9, 2003 (see appropriate storm data).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
This was the first of three tornadic events in two days for Oklahoma. The other two events occurred on the afternoon of May 8 and on May 9, 2003 (see appropriate storm data). The five tornadoes that occurred in south central Oklahoma all happened after midnight with the strongest tornadoes producing F2 damage. One large supercell produced the three strongest tornadoes of the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 7:45 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 845 PM CDT WED MAY 7 2003 MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY. 30 --------------------------------------------- 353 PM CDT WED MAY 7 2003 REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE MAJORITY OF THE NEXT 7 DAYS. IT APPEARS THAT THE MAIN HIGHLIGHTS FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY... SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. SUNDAY AND MONDAY LOOK FAIRLY QUIET AT THIS POINT. HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR THE WEEKEND AND EARLY NEXT WEEK. GENERALLY LOWERED HIGHS ABOUT 5 TO 10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT... CHANGES TO LOW TEMPERATURES. BETWEEN THE EXPECTED FRONTAL PASSAGE AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH ABOVE THE NEW MRF GUIDANCE. ALSO MODIFIED POPS SOMEWHAT. IN HOPES THAT THE MODEL FORECAST OF FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE LOWERED/REMOVED POPS SUNDAY. OBVIOUSLY... IF THE FRONT FAILS TO MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT BACK THE WAY IT WAS. OKC 71 87 62 88 / 50 30 30 10 HBR 66 88 57 89 / 30 20 20 10 SPS 70 91 63 93 / 30 20 20 10 GAG 57 85 51 86 / 40 10 10 0 PNC 69 85 59 86 / 50 40 30 10 DUA 73 89 70 91 / 30 40 30 20 FORECAST ID = 23 = CMS .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-081200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.
IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.
THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
30/11LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
958 PM 4 S VERNON TX .88 INCH HAIL
05/07/03 WILBARGER REPORTED BY COUNTY EDC
0958 PM DUNDEE TX .75 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
0930 PM 2 NW MANKINS TX 1.25 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATORLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM 4 S VERNON TX .88 INCH HAIL
05/07/03 WILBARGER REPORTED BY COUNTY EDC
0958 PM DUNDEE TX .75 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
0930 PM 2 NW MANKINS TX 1.25 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOROKZ036-037-080315- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1004 PM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND TILLMAN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ELMER AT 1004 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN JACKSON...TILLMAN AND WILBARGER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM HOLLIDAY TX .88 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
1010 PM ODELL TX 60 MPH WIND GUST
05/07/03 WILBARGER ESTIMATED BY SPOTTER
MBB/KTTXZ090-080345- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1029 PM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF JOLLY AT 1029 PM CDT...MOVING EAST AT 55 MPH. THIS IS A SIGNIFICANT SEVERE THUNDERSTORM AND WILL PRODUCE VERY LARGE HAIL AND DAMAGING WINDS. PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF HENRIETTA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1029 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM ODELL TX 70 MPH WIND GUST
05/07/03 WILBARGER ESTIMATED BY HAM RADIO
OPERATOR
MBB/KTThe Altus AFB radar (KFDR), 4 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
26 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Hail was observed at the Walters toll booth on Interstate 44.
This tornado moved north-northeast between Highway 7 and Old Highway 7. Three houses sustained roof damage. The tornado also heavily damaged 5 barns in this area. A pickup and camper sustained major damage. Power lines, fences, and numerous trees were also downed.
This brief tornado was seen touching down in open country. No damage was reported.
This nighttime tornado is the first of three Oklahoma tornadoes produced by a large supercell that moved across south central Oklahoma. The tornado moved east-southeast for six miles before dissipating. Several homes lost all or part of their roofs with several other homes receiving shingle damage. Four barns were damaged or destroyed. One pole barn had the poles, that were buried three feet deep, pulled out of the ground. A cinder block building also collapsed. Many trees and power lines were downed or damaged by the tornado. Two of the trees were over 100 years old. Three horses were also injured by the tornado.
Wind was measured by the Oklahoma mesonet.
This is the second Oklahoma tornado of three that was produced by a supercell that moved across south central Oklahoma. This strong F2 tornado moved southeast and then turned more easterly before dissipating within Lake Murray State Park. A double-wide mobile home was destroyed by the tornado. A brick home lost two of its walls and the roof was removed. Four other homes were also heavily damaged with roofs removed and walls damaged. Two barns were also damaged. The tornado crossed Interstate 35 near mile marker 21. A tractor trailer was blown off the interstate just south of this location. The state park sustained some tree damage on the southwest side of Lake Murray.
This strong F2 tornado is the final of three Oklahoma tornadoes produced by a supercell that moved across south central Oklahoma. The tornado was seen by spotters touching down approximately a mile east of the Carter-Marshall county line. The tornado then moved northeast before dissipating north of Antioch. The most significant damage was sustained in an area about three miles west of Antioch along Highway 70. A wood frame home lost its roof and two walls. Two barns also lost roofs in this area. A forty foot by one hundred foot barn south of Highway 70 was heavily damaged. Three tractors were also damaged. One of the tractors was hooked up to a hay baler and was moved 100 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361470, 5361169, 5361170, 5361171, 5361172, 5361385, 5361386, 5361387, 5361388, 5361389, 5361390, 5361391, 5361392, 5361455, 5361456, 5361457, 5361458, 5361459, 5361460, 5361461, 5361462, 5361463, 5361471, 5361472, 5361464, 5360534, 5361465, 5361466, 5361467, 5361468, 5360925, 5361469, 5360926.